If you’ve ever stopped taking an antidepressant or switched from one to another, you probably felt some pretty unpleasant side effects for a couple weeks. Quitting an antidepressant cold turkey can cause anxiety, irritability, trouble sleeping, headaches, flu-like symptoms, nausea, and the return of depression symptoms, among other things. Now there is evidence that a certain type of antidepressant called a serotonin-noradrenalin reuptake inhibitor (SNRI) can cause dependence, and discontinuing use leads not just to some bothersome side effects, but to withdrawal.

SNRIs can treat depression symptoms like sadness and irritability, but they are also sometimes used for anxiety disorders and chronic pain. They work by acting upon neurotransmitters, which are essentially chemical messengers in the brain. Depression is associated with low levels of serotonin and norepinephrine, and SNRIs help to regulate these levels. The Food and Drug Administration has approved the following SNRIs for the treatment of depression: Pristiq, Khedezla, Cymbalta, Fetzima, and Effexor XR.

An analysis published in the issue of Psychotherapy and Psychosomatics found that discontinuing the use of SNRIs can cause dependence and withdrawal symptoms. Researchers examined electronic databases such as PubMed, the Cochrane Library, Web of Science, and MEDLINE and analyzed the results of 61 studies. Among these were 22 double-blind randomized controlled trials, 6 studies where patients were treated openly and then randomly assigned to a double-blind controlled phase, 8 open trials, 1 prospective naturalistic study (where behavior is observed without interference in a natural habitat), 1 retrospective study (which compares a group of people with a condition to a group of people with that condition but are otherwise very similar), and 23 case reports.

They discovered that the prevalence, onset and duration, and severity of symptoms varied, but they did tend to be worse among people taking venlafaxine (Effexor XR). Generally, symptoms appeared within a few days after stopping the use of an SNRI and persisted for a few weeks. The symptoms were present even if the patient gradually tapered off of the drug. Some of the effects of withdrawal included headache, dizziness, nausea, lightheadedness, excessive sweating, irritability, dysphoria, and insomnia. The rates of withdrawal symptoms varied from 23 to 78 percent after discontinuation of venlafaxine.

ANTIDEPRESSANTS CAN CAUSE DEPENDENCE AND WITHDRAWAL

According to the authors of the study, this highlights the need for SNRIs to be added to the list of drugs that can induce withdrawal upon discontinuation, which includes other psychotropic drugs. The lead author of the study, Giovanni A. Fava, MD from the University of Bologna and the University at Buffalo, says that these medications are prescribed frequently because doctors incorrectly believe that they don’t cause dependence and won’t lead to withdrawal when a patient stops using them.

If you or a loved one need help with quitting drugs or alcohol, consider Asana Recovery. We offer medical detox, along with both residential and outpatient programs, and you’ll be supervised by a highly trained staff of medical professionals, counselors, and therapists. Call us any time at (949) 438-4504 to get started.